Women and Medications During The Childbearing Years

Because there is a risk of birth defects with some psychotropic medications during early pregnancy, a woman who is taking such medication and wishes to become pregnant should discuss her plans with her doctor. In general, it is desirable to minimize or avoid the use of medication during early pregnancy. If a woman on medication discovers that she is pregnant, she should contact her doctor immediately. She and the doctor can decide how best to handle her therapy during and following the pregnancy. Some precautions that should be taken are:

  • If possible, lithium should be discontinued during the first trimester (first 3 months of pregnancy) because of an increased risk of birth defects.

  • If the patient has been taking an anticonvulsant such as carbamazepine (Tegretol) or valproic acid (Depakote)--both of which have a somewhat higher risk than lithium--an alternate treatment should be used if at all possible. The risks of two other anticonvulsants, lamotrigine (Lamictal) and gabapentin (Neurontin) are unknown. An alternative medication for any of the anticonvulsants might be a conventional antipsychotic or an antidepressant, usually an SSRI. If essential to the patient's health, an anticonvulsant should be given at the lowest dose possible. It is especially important when taking an anticonvulsant to take a recommended dosage of folic acid during the first trimester.

  • Benzodiazepines are not recommended during the first trimester.

The decision to use a psychotropic medication should be made only after a careful discussion between the woman, her partner, and her doctor about the risks and benefits to her and the baby. If, after discussion, they agree it best to continue medication, the lowest effective dosage should be used, or the medication can be changed. For a woman with an anxiety disorder, a change from a benzodiazepine to an antidepressant might be considered. Cognitive-behavioral therapy may be beneficial in helping an anxious or depressed person to lower medication requirements. For women with severe mood disorders, a course of electroconvulsive therapy (ECT) is sometimes recommended during pregnancy as a means of minimizing exposure to riskier treatments.

After the baby is born, there are other considerations. Women with bipolar disorder are at particularly high risk for a postpartum episode. If they have stopped medication during pregnancy, they may want to resume their medication just prior to delivery or shortly thereafter. They will also need to be especially careful to maintain their normal sleep-wake cycle. Women who have histories of depression should be checked for recurrent depression or postpartum depression during the months after the birth of a child.

Women who are planning to breastfeed should be aware that small amounts of medication pass into the breast milk. In some cases, steps can be taken to reduce the exposure of the nursing infant to the mother's medication, for instance, by timing doses to post-feeding sleep periods. The potential benefits and risks of breastfeeding by a woman taking psychotropic medication should be discussed and carefully weighed by the patient and her physician.

A woman who is taking birth control pills should be sure that her doctor knows this. The estrogen in these pills may affect the breakdown of medications by the body--for example, increasing side effects of some antianxiety medications or reducing their ability to relieve symptoms of anxiety. Also, some medications, including carbamazepine and some antibiotics, and an herbal supplement, St. John's wort, can cause an oral contraceptive to be ineffective.

This information has been provided with the kind permission of The National Institute of Mental Health (www.nimh.nih.gov).


Last Editorial Review: 1/23/2004



STAY INFORMED

Get the Latest health and medical information delivered direct to your inbox!